Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Austin/San Antonio, TX

May 4, 2018Hays County, Travis County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 4, 2018, 10:29 AM CDT for Hays County, Travis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2018, 10:29 AM CDT (15:29 UTC)
Expired
May 4, 2018, 1:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Hays County, TX, Travis County, TX

The radar

The Ft Hood radar (KGRK), 59 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

065 
WGUS54 KEWX 041529
FFWEWX
TXC209-453-041830-
/O.NEW.KEWX.FF.W.0006.180504T1529Z-180504T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1029 AM CDT FRI MAY 4 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Hays County in south central Texas...
  Travis County in south central Texas...

* Until 130 PM CDT

* At 1029 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Austin, Round Rock, Cedar Park, Pflugerville, Kyle, Buda, Dripping
  Springs, Wimberley, Tanglewood Forest, Austin Bergstrom Int
  Airport, Windemere, Lakeway, Manor, Lago Vista, Bee Cave, West Lake
  Hills, Hudson Bend, The Hills, Woodcreek and Rollingwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3045 9782 3043 9778 3046 9769 3048 9768
      3049 9755 3048 9755 3048 9752 3042 9738
      3010 9762 3001 9773 2995 9791 2993 9809
      3010 9827 3033 9818 3050 9801 3050 9786

$$

HAMPSHIRE
2 follow-up statements
687 
WGUS74 KEWX 041639
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1139 AM CDT FRI MAY 4 2018

TXC209-453-041830-
/O.CON.KEWX.FF.W.0006.000000T0000Z-180504T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hays TX-Travis TX-
1139 AM CDT FRI MAY 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
HAYS AND TRAVIS COUNTIES...

At 1138 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to three 
inches of rain have already fallen. Flash flooding is ongoing or 
expected to begin shortly.

Some locations that will experience flooding include...
Austin, Round Rock, Cedar Park, Pflugerville, Kyle, Buda, Dripping
Springs, Wimberley, Tanglewood Forest, Austin Bergstrom Int Airport,
Windemere, Lakeway, Manor, Lago Vista, Bee Cave, West Lake Hills,
Hudson Bend, The Hills, Woodcreek and Rollingwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3045 9782 3043 9778 3046 9769 3048 9768
      3049 9755 3048 9755 3048 9752 3042 9738
      3010 9762 3001 9773 2995 9791 2993 9809
      3010 9827 3033 9818 3050 9801 3050 9786

$$

HAMPSHIRE
952 
WGUS74 KEWX 041830
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
130 PM CDT FRI MAY 4 2018

TXC209-453-041840-
/O.EXP.KEWX.FF.W.0006.000000T0000Z-180504T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hays TX-Travis TX-
130 PM CDT FRI MAY 4 2018

...THE FLASH FLOOD WARNING FOR HAYS AND TRAVIS COUNTIES HAS
EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3045 9782 3043 9778 3046 9769 3048 9768
      3049 9755 3048 9755 3048 9752 3042 9738
      3010 9762 3001 9773 2995 9791 2993 9809
      3010 9827 3033 9818 3050 9801 3050 9786

$$

HAMPSHIRE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 4, 9:05 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 4, 9:05 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
905 AM CDT Fri May 4 2018

.UPDATE...
Just sent an update to re-trend conditions through 00Z. The main
changes were to include mention of severe storms along and east of
I-35 for this morning, and lower high temps 1-4 F areawide due to
the rain and extensive cloud cover.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  60  82  60  87 / 100  50  10   0   0
Austin Bergstrom Intl Airport  74  60  81  57  86 / 100  60  10   0   0
New Braunfels Muni Airport     74  61  81  58  86 / 100  60  10   0   0
Burnet Muni Airport            71  56  80  56  86 / 100  40  10   0   0
Del Rio Intl Airport           77  62  87  62  91 /  80  30  10   0   0
Georgetown Muni Airport        72  58  81  56  85 / 100  50  10   0   0
Hondo Muni Airport             74  61  83  57  87 / 100  60  10   0   0
San Marcos Muni Airport        74  60  82  57  86 / 100  60  10   0   0
La Grange - Fayette Regional   75  63  81  58  86 /  80  60  20   0   0
San Antonio Intl Airport       74  62  82  60  87 / 100  60  10   0   0
Stinson Muni Airport           76  63  82  60  86 / 100  60  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...26
Hazardous weather outlook, May 4, 4:05 AM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
405 AM CDT Fri May 4 2018

TXZ171>173-183>194-202>209-217>225-228-050915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
405 AM CDT Fri May 4 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A line of strong storms is expected to move through South Central
Texas throughout the day today. The primary concern with this line
of storms will be heavy rainfall and localized flash flooding,
however hail and gusty straight line winds will be possible as
well. Generally, one to three inches of rainfall are expected, but
isolated amounts of 5 to 6 inches may be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report severe weather and flooding today
through Friday night.

In the hours before

Special weather statement, May 4, 9:19 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
919 AM CDT FRI MAY 4 2018

TXZ205>207-041500-
Guadalupe TX-Comal TX-Bexar TX-
919 AM CDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GUADALUPE...NORTH
CENTRAL BEXAR AND COMAL COUNTIES UNTIL 1000 AM CDT...

At 919 AM CDT, Doppler radar was tracking a strong thunderstorm over
Timberwood Park, or 13 miles north of San Antonio Int Airport, moving
east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
New Braunfels, Schertz, Cibolo, Selma, Canyon Lake, Fair Oaks Ranch,
Bulverde, Garden Ridge, Marion, Santa Clara, Guadalupe River State
Park, Smithson Valley, Timberwood Park, Spring Branch, Anhalt,
Startzville, Bracken, Specht Store, Freiheit and Solms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2970 9865 2986 9850 2983 9804 2954 9810
TIME...MOT...LOC 1419Z 286DEG 33KT 2973 9849

PLATT
Local storm report, May 4, 9:20 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
920 AM CDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     HAIL             4 NNW LEAKEY            29.79N 99.78W
05/04/2018  E1.25 INCH       REAL               TX   COCORAHS

&&

JWZ
Local storm report, May 4, 9:36 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
936 AM CDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HAIL             3 S TARPLEY             29.61N 99.28W
05/04/2018  E1.00 INCH       MEDINA             TX   CO-OP OBSERVER

            NICKEL TO QUARTER SIZE HAIL AND LOTS OF TREE
            DAMAGE.

&&

HAMPSHIRE
Local storm report, May 4, 9:39 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
939 AM CDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     TSTM WND DMG     6 SSW BEE CAVE          30.23N 98.00W
05/04/2018                   TRAVIS             TX   PUBLIC

            MPING REPORT OF 3" TREE LIMB DAMAGE AND
            POWER POLES BROKEN.

&&

JWZ
Special weather statement, May 4, 9:47 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
947 AM CDT FRI MAY 4 2018

TXZ173-192-041530-
Williamson TX-Travis TX-
947 AM CDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON AND
CENTRAL TRAVIS COUNTIES UNTIL 1030 AM CDT...

At 946 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield Dam, or 7 miles northwest of Austin, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Austin, Round Rock, Cedar Park, Pflugerville, Anderson Mill, Austin
Bergstrom Int Airport, Windemere, Hutto, Lakeway, Manor, Lago Vista,
Bee Cave, West Lake Hills, Hudson Bend, The Hills, Rollingwood,
Barton Creek, Mansfield Dam, Hornsby Bend and Jonestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Travis, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3028 9805 3050 9802 3055 9746 3012 9761
TIME...MOT...LOC 1446Z 273DEG 37KT 3035 9787

PLATT
Local storm report, May 4, 10:03 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1003 AM CDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     HAIL             2 WSW POINT VENTURE     30.37N 98.03W
05/04/2018  E0.25 INCH       TRAVIS             TX   PUBLIC

            MPING REPORT.

&&

JWZ

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:32 PM CDTSpecial Weather StatementEWXDimmit58 min
May 3, 8:28 PM CDTSpecial Weather StatementEWXKinney62 min
May 3, 8:30 PM CDTSpecial Weather StatementEWXDimmit60 min
May 3, 8:43 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde41 min
May 3, 9:11 PM CDTSpecial Weather StatementEWXZavala64 min
May 3, 9:42 PM CDTSpecial Weather StatementEWXDimmit63 min
May 3, 10:14 PM CDTSevere Thunderstorm WarningEWXDimmit61 min
May 3, 10:40 PM CDTSpecial Weather StatementEWXKinney50 min
May 3, 10:52 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick34 min
May 3, 10:56 PM CDTSpecial Weather StatementEWXMaverick49 min
May 3, 11:18 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde57 min
May 3, 11:19 PM CDTSpecial Weather StatementEWXReal56 min
May 3, 11:51 PM CDTAreal Flood AdvisoryEWXKinney, Uvalde3 hr
May 4, 12:16 AM CDTSpecial Weather StatementEWXUvalde44 min
May 4, 12:39 AM CDTSpecial Weather StatementEWXReal66 min
May 4, 12:48 AM CDTAreal Flood AdvisoryEWXBandera, Real, Uvalde3 hr
May 4, 1:58 AM CDTAreal Flood AdvisoryEWXBandera, Kerr3 hr
May 4, 2:19 AM CDTSpecial Weather StatementEWXVal Verde56 min
May 4, 2:37 AM CDTSevere Thunderstorm WarningEWXVal Verde53 min
May 4, 3:10 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
May 4, 3:23 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde67 min
May 4, 4:29 AM CDTSevere Thunderstorm WarningEWXEdwards61 min
May 4, 5:17 AM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
May 4, 5:25 AM CDTSevere Thunderstorm WarningEWXEdwards, Kerr50 min
May 4, 5:39 AM CDTSpecial Weather StatementEWXEdwards51 min
May 4, 6:00 AM CDTSevere Thunderstorm WarningEWXEdwards, Real45 min
May 4, 6:09 AM CDTAreal Flood AdvisoryEWXEdwards2 hr
May 4, 6:40 AM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Real, Uvalde65 min
May 4, 7:07 AM CDTAreal Flood AdvisoryEWXReal3 hr
May 4, 7:10 AM CDTSpecial Weather StatementEWXGillespie50 min
May 4, 7:46 AM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Kendall, Kerr, Medina, Uvalde59 min
May 4, 8:00 AM CDTSpecial Weather StatementEWXBlanco45 min
May 4, 8:21 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr, Llano, Real, Uvalde3 hr
May 4, 8:44 AM CDTSpecial Weather StatementEWXBexar46 min
May 4, 8:45 AM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis60 min
May 4, 8:57 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Kendall3 hr
May 4, 8:57 AM CDTAreal Flood AdvisoryEWXMedina3 hr
May 4, 9:19 AM CDTSpecial Weather StatementEWXComal41 min
May 4, 9:29 AM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe35 min
May 4, 9:31 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Hays, Travis3 hr
May 4, 9:47 AM CDTSpecial Weather StatementEWXTravis43 min
May 4, 11:44 AM CDTAreal Flood AdvisoryEWXBastrop, Lee, Williamson3 hr
May 4, 11:50 AM CDTSpecial Weather StatementEWXWilliamson25 min
May 4, 11:55 AM CDTAreal Flood AdvisoryEWXWilliamson3 hr
May 4, 12:07 PM CDTAreal Flood AdvisoryEWXMedina3 hr
May 4, 1:32 PM CDTAreal Flood AdvisoryEWXHays, Travis3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.